Texas, 2009

Wildfire in Texas, September 9, 2009

September 9, 2009 · NWS AMA · 1 event in 1 county or zone

The Kelly Wildfire began about twelve miles east southeast of Shamrock in Collingsworth County around 1458 CST. The wildfire consumed an estimated five hundred acres although no structural damage or injuries were reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Kelly Wildfire began about twelve miles east southeast of Shamrock in Collingsworth County around 1458 CST. The wildfire consumed an estimated five hundred acres although no structural damage or injuries were reported. The wildfire was caused by lightning and was finally contained by 2100 CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 9, 2:53 PM CST, 5 minutes earlier.

Area forecast discussion, Sep 9, 2:53 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
353 PM CDT WED SEP 9 2009

.DISCUSSION...
MAIN FORECAST CONCERNS THIS AFTERNOON WILL BE DETERMINING CHANCES OF
SHOWERS AND THUNDERSTORMS FOR THE REMAINDER OF THE WEEK.

COLD FRONT HAS JUST ABOUT CLEARED THE PANHANDLES THIS AFTERNOON...
WITH SHOWERS AND THUNDERSTORMS RECENTLY DEVELOPING ACROSS THE
SOUTHERN TEXAS PANHANDLE MAINLY SOUTH OF INTERSTATE 40. MAIN THREAT
FROM THESE STORMS SHOULD BE LOCALLY HEAVY RAINFALL WITH WEAK FLOW
ALOFT (5 TO 10 KNOTS AT 500MB). HOWEVER...A STRONG STORM OR TWO
CERTAINLY IS POSSIBLE GIVEN INCREASING INSTABILITY...ESPECIALLY OVER
THE SOUTHERN HALF OF THE FORECAST AREA. HAVE ORIENTED POPS THIS
AFTERNOON AND TONIGHT WITH HIGHEST ACROSS THE EXTREME SOUTHERN
PANHANDLE WITH SOME SLIGHT END POPS ACROSS THE NORTH. TIME HEIGHT
CROSS SECTIONS DEPICT NEARLY SATURATED LOWER LEVELS FOR TONIGHT...
SO LOW CLOUDS AND POSSIBLY SOME FOG COULD BECOME A CONCERN...
ESPECIALLY ACROSS THE NORTHERN ZONES. HOWEVER...WILL LEAVE MENTION
OF FOG OUT OF THE GRIDS ATTM AND DEFER TO THE EVENING SHIFT. STAYED
FAIRLY CLOSE TO MAV NUMBERS TONIGHT WITH UPPER 50S TO LOWER 60S IN
MOST LOCATIONS.

WEAKENING FRONTAL BOUNDARY WILL BE SITUATED JUST SOUTH OF THE
PANHANDLES ON THURSDAY. WITH POST FRONTAL UPSLOPE FLOW...HELD ON TO
THE SLIGHT TO CHANCE POPS ACROSS THE AREA DESPITE BOTH THE MAV/MET
GUIDANCE RETURNING NON MENTIONABLE POPS. AGAIN...WILL FAVOR THE
SOUTHERN TEXAS PANHANDLE FOR LOCATION OF THE HIGHEST POPS FOR
THURSDAY. SHAVED A FEW DEGREES OFF OF GUIDANCE ON THURSDAY WITH
PLENTY CLOUD COVER ACROSS THE PANHANDLES...WITH LOWER 80S AT MOST
LOCATIONS.

ATTENTION WILL TURN TO THE NEXT SYSTEM WHICH WILL AFFECT THE
PANHANDLES TOWARDS THE END OF THE WORK WEEK. UPPER LEVEL TROUGH WILL
MOVE ACROSS SOUTHERN CANADA AND THE NORTHERN PLAINS STATES THURSDAY
INTO FRIDAY. COLD FRONT WILL MOVE ACROSS THE PANHANDLES ON FRIDAY
EVENING...AND CHANCE POPS WERE RETAINED TO ACCOUNT FOR THIS.
GFS/EUROPEAN STILL INSIST ON UPPER LOW CLOSING OFF AND DROPPING
SOUTH IN THE NORTHERN PLAINS BEFORE RETROGRADING TO THE WEST BY THE
END OF THE WEEKEND. HELD ONTO POPS FOR SATURDAY AND SUNDAY...
CONSIDERING SOME SHORTWAVE ENERGY MAY BE ABLE TO ROTATE AROUND UPPER
FEATURE. AGAIN...CLOUD COVER AND THUNDERSTORM CHANCES WILL
CONTINUE TO ARGUE FOR COOLER TEMPS THROUGH THE WEEKEND. MEX NUMBERS
WERE UNDERCUT ACROSS THE BOARD FOR SATURDAY AND SUNDAY...WITH LOWER
TO MIDDLE 70S FOR BOTH DAYS.

FORECAST REMAINS DRY FROM MONDAY ON...WITH SLOWLY MODERATING
TEMPERATURES.

&&

.FIRE WEATHER...
NO FIRE WEATHER CONCERNS ANTICIPATED THROUGH THE FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                61  80  60  79  59 /  40  30  30  30  40
BEAVER OK                  62  82  61  81  58 /  20  20  20  20  40
BOISE CITY OK              57  80  58  80  55 /  20  20  20  20  40
BORGER TX                  63  82  63  81  60 /  30  30  20  30  40
BOYS RANCH TX              60  80  59  80  58 /  30  30  20  30  40
CANYON TX                  60  80  60  79  59 /  50  30  30  30  40
CLARENDON TX               64  82  63  80  61 /  40  30  30  30  40
DALHART TX                 58  80  59  80  57 /  20  30  20  20  40
GUYMON OK                  61  81  61  80  57 /  20  20  20  20  40
HEREFORD TX                59  80  59  79  58 /  50  30  30  30  40
LIPSCOMB TX                63  82  62  81  59 /  20  20  20  20  40
PAMPA TX                   62  80  62  80  59 /  30  30  20  30  40
SHAMROCK TX                65  83  64  81  61 /  40  30  30  30  40
WELLINGTON TX              66  83  65  82  63 /  40  30  30  30  40

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

15/10
Hazardous weather outlook, Sep 9, 12:00 PM CST, 2 hours 58 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT WED SEP 9 2009

OKZ001>003-TXZ001>020-101100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT WED SEP 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS ARE POSSIBLE ACROSS THE OKLAHOMA AND TEXAS PANHANDLES
THROUGH TONIGHT. ANY STORMS THAT DEVELOP SHOULD REMAIN BELOW SEVERE
LEVELS AT THIS TIME. HOWEVER...HEAVY RAINFALL MAY ACCOMPANY THE
STRONGEST STORMS...WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE OKLAHOMA AND TEXAS
PANHANDLES THURSDAY THROUGH SUNDAY. SOME OF THE STORMS THAT FORM MAY
BECOME MARGINALLY SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY THREATS. IN ADDITION...HEAVY RAINFALL WILL BE POSSIBLE...
WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

GOEHRING

In the hours before

Special weather statement, Sep 9, 2:37 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
337 PM CDT WED SEP 9 2009

TXZ014-015-019-020-092100-
GRAY TX-WHEELER TX-COLLINGSWORTH TX-DONLEY TX-
337 PM CDT WED SEP 9 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 400 PM CDT FOR DONLEY...
COLLINGSWORTH...WHEELER AND GRAY COUNTIES.

AT 335 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING STRONG THUNDERSTORMS 10 MILES AND 20 MILES NORTHEAST OF
LELIA LAKE...MOVING SOUTHWEST AT 10 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

COLD AIR FUNNELS HAVE BEEN REPORTED WITH THE STORM NORTHEAST OF
LELIA LAKE AND CLARENDON.

COLD AIR FUNNELS ALMOST NEVER REACH THE GROUND....BUT ON RARE
OCCASIONS THEY DO. IF A COLD AIR FUNNEL IS SPOTTED...TAKE SHELTER IN
A STURDY BUILDING AWAY FROM WINDOWS.

LG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Collingsworth

When
September 9, 2:58 PM CST to 9:00 PM CST
Where
Collingsworth forecast zone
Reported by
Fire Department/Rescue
Coordinates
34.965, -100.270 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196575.